Advertisement

Computing images of polynomial maps

  • Corey Harris
  • Mateusz MichałekEmail author
  • Emre Can Sertöz
Open Access
Article
  • 34 Downloads

Abstract

The image of a polynomial map is a constructible set. While computing its closure is standard in computer algebra systems, a procedure for computing the constructible set itself is not. We provide a new algorithm, based on algebro-geometric techniques, addressing this problem. We also apply these methods to answer a question of W. Hackbusch on the non-closedness of site-independent cyclic matrix product states for infinitely many parameters.

Keywords

Polynomial maps Constructible set Matrix product states 

Mathematics Subject Classification (2010)

Primary 14Q15 Secondary 68U05 15A69 

Notes

Acknowledgments

Open access funding provided by Max Planck Society. We thank Wolfgang Hackbusch for posing the question which motivated this work and for the stimulating discussions. We are grateful to Bernd Sturmfels and Michael Joswig for many suggestions and encouraging remarks.

Funding information

MM was supported by Polish National Science Center project 2013/08/A/ST1/00804 affiliated at the University of Warsaw.

References

  1. 1.
    Buczyńska, W., Wiśniewski, J.: On the geometry of binary symmetric models of phylogenetic trees. J. Europ. Math. Soc. 9(3), 609–635 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Buhrman, H., Christandl, M., Zuiddam, J.: Nondeterministic quantum communication complexity: The cyclic equality game and iterated matrix multiplication, arXiv:1603.03757
  3. 3.
    Chen, C., Lemaire, F., Li, L., Maza, M., Pan, W., Xie, Y.: The ConstructibleSetTools and ParametricSystemTools modules of the RegularChains library in maple. In: International Conference on Computational Sciences and Its Applications, 2008, ICCSA’08, pp 342–352. IEEE (2008)Google Scholar
  4. 4.
    Chor, B., Hendy, M., Holland, B., Penny, D.: Multiple maxima of likelihood in phylogenetic trees: an analytic approach. Mol. Biol. Evol. 17(10), 1529–1541 (2000)CrossRefGoogle Scholar
  5. 5.
    Cox, D., Little, J., O’Shea, D.: Ideals, Varieties, and Algorithms. Springer (1992)Google Scholar
  6. 6.
    Drton, M., Sullivant, S.: Algebraic statistical models. Stat. Sin., 1273–1297 (2007)Google Scholar
  7. 7.
    De Silva, V., Lim, L.: Tensor rank and the ill-posedness of the best low-rank approximation problem. SIAM J. Matrix Anal. Appl. 30(3), 1084–1127 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Grayson, D.R., Stillman, M.E.: Macaulay2, a software system for research in algebraic geometry. Available at http://www.math.uiuc.edu/Macaulay2/
  9. 9.
    Ganter, B.: Algorithmen zur formalen Begriffsanalyse, Beiträge zur Begriffsanalyse (Darmstadt, 1986), pp 242–254. Bibliographisches Inst., Mannheim (1987)Google Scholar
  10. 10.
    Geiger, D., Meek, C., Sturmfels, B.: On the toric algebra of graphical models. Ann. Stat. 34(3), 1463–1492 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hackbusch, W.: Tensor Spaces and Numerical Tensor Calculus. Springer Science & Business Media (2012)Google Scholar
  12. 12.
    Hauenstein, J., Ikenmeyer, C., Landsberg, J.M.: Equations for lower bounds on border rank. Exp. Math. 22(4), 372–383 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hampe, S., Joswig, M., Schröter, B.: Algorithms for Tight Spans and Tropical Linear Spaces, arXiv:1612.03592
  14. 14.
    Hopcroft, J., Kerr, L.: On minimizing the number of multiplications necessary for matrix multiplication. SIAM J. Appl. Math. 20(1), 30–36 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Landsberg, J.M.: The border rank of the multiplication of 2x2 matrices is seven. J. Am. Math. Soc. 19(2), 447–459 (2006)CrossRefzbMATHGoogle Scholar
  16. 16.
    Landsberg, J.M.: Tensors: Geometry and Applications. American Mathematical Society (2012)Google Scholar
  17. 17.
    Landsberg, J.M., Michałek, M.: On the geometry of border rank decompositions for matrix multiplication and other tensors with symmetry. SIAM J. Appl. Algebra Geom. 1(1), 2–19 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Landsberg, J.M., Qi, Y., Ye, K.: On the geometry of tensor network states. Quant. Inf. Comput. 12(3-4), 346–354 (2012)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Monagan, M., Geddes, K., Heal, K., Labahn, G., Vorkoetter, S., McCarron, J., DeMarco, P.: Maple 10 Programming Guide. Maplesoft, Waterloo (2005)Google Scholar
  20. 20.
    Michałek, M.: Geometry of phylogenetic group-based models. J. Algebra 339 (1), 339–356 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Michałek, M.: Toric varieties in phylogenetics. Dissertationes mathematicae 2015(511), 1–86 (2015)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Oseledets, I.V.: Tensor-train decomposition. SIAM J. Sci. Comput. 33(5), 2295–2317 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Perez-Garcia, D., Verstraete, F., Wolf, M., Cirac, J.: Matrix product state representations. Quant. Inf. Comput. 7(5), 401–430 (2007)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Qi, Y., Michałek, M., Lim, L.-H.: Complex tensors almost always have best low-rank approximations, to appear in Applied and Computational Harmonic Analysis.  https://doi.org/10.1016/j.acha.2018.12.003
  25. 25.
    Shafarevich, I.: Basic Algebraic Geometry, 1. Springer (2013)Google Scholar
  26. 26.
    Sturmfels, B., Sullivant, S.: Toric ideals of phylogenetic invariants. J. Comput. Biol. 12(2), 204–228 (2005)CrossRefzbMATHGoogle Scholar
  27. 27.
    Szalay, S., Pfeffer, M., Murg, V., Barcza, G., Verstraete, F., Schneider, R., Legeza, Ö.: Tensor product methods and entanglement optimization for ab initio quantum chemistry. Int. J. Quantum Chem. 115(19), 1342–1391 (2015)CrossRefGoogle Scholar
  28. 28.
    Khrulkov, V., Hrinchuk, O., Oseledets, I: Generalized tensor models for recurrent neural networks, arXiv:1901.10801
  29. 29.
    Khrulkov, V., Novikov, A., Oseledets, I: Expressive power of recurrent neural networks, arXiv:1711.00811
  30. 30.
    Winograd, S.: On multiplication of 2 × 2 matrices. Linear Algebra Appl. 4(4), 381–388 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Wu, W.-T.: A zero structure theorem for polynomial equations solving, MM Research Preprints, 1(2) (1987)Google Scholar
  32. 32.
    Zhao, Q., Zhou, G., Xie, S., Zhang, L., Cichocki, A: Tensor ring decomposition, arXiv:1606.05535

Copyright information

© The Author(s) 2019

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Institute of Mathematics of the Polish Academy of SciencesWarsawPoland
  3. 3.Aalto UniversityEspooFinland

Personalised recommendations